Thunderstorm Wind, Calvert
- When
- September 30, 8:46 PM EST
- Where
- Calvert County, Mt Harmony
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.700, -76.600
A tree was down around Chaneyville from thunderstorm winds.
An approaching cold front combined with an unstable atmosphere to trigger showers and thunderstorms. An isolated severe thunderstorm did produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An approaching cold front combined with an unstable atmosphere to trigger showers and thunderstorms. An isolated severe thunderstorm did produce damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 30, 8:15 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 915 PM EDT TUE SEP 30 2008 .SYNOPSIS... A COLD FRONT WILL EXIT THE REGION OVERNIGHT. UPPER LEVEL LOW PRESSURE WILL PROVIDE A RISK OF SHOWERS WEDNESDAY. COOL HIGH PRESSURE BUILDS IN FOR THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... TSTMS OVER THE ERN PORTION OF THE FCST AREA SHOULD MOVE EAST OF THE BAY IN ANOTHER HOUR OR SO. LOTS OF PEA SIZE HAIL AND A COUPLE OF 35KT GUSTS REPORTED BUT NO SEVERE WIND AND/OR HAIL WAS REPORTED. H5 LOW OVER ONTARIO WITH TROF AXIS EXTENDING SWD WILL TRANSLATE VERY SLOWLY EWD OVERNIGHT. LOOKS LIKE NEXT PIECE OF SIG ENERGY WONT APPROACH THE AREA UNTIL TOMORROW AFTERNOON. WILL KEEP FCST DRY FOR THE OVERNIGHT PERIOD. TOMORROW...DESPITE -20C AIR ADVECTING IN AT MID-LVLS STABILITY PARAMETERS NOT ALL THAT CONDUCIVE FOR TSTMS. MOST LIKELY SCENARIO IS FOR OFF AND ON SPRINKLES OR A BRIEF PASSING SHOWER WITH A TRACE IN MOST LOCALS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... CWA WILL BE UNDER THE INFLUENCE OF AN UPPER TROUGH ON WEDNESDAY. MODELS FORECAST A STRONG AREA OF POSITIVE VORTICITY ADVECTION IN THE AFTERNOON...THEREFORE WILL HAVE CONVECTIVE SHOWERS IN THE FORECAST...HIGHEST POPS NORTH AND LOWEST POPS SOUTH. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... A WESTERN CANADIAN TROUGH/EASTERN CANADIAN RIDGE PATTERN HAS PROGRESSED TO A WESTERN CANADIAN RIDGE AND DEVELOPING TROUGH OVER THE GREAT LAKES REGION DURING THE PAST 5 DAYS. WATER VAPOR LOOP SHOWS THE TROUGH PROGRESSING INTO THE EASTERN GREAT LAKES AND OHIO VALLEY...WITH ACARS 250-400MB WIND OBSERVATIONS REVEALING A SOUTHWESTERLY UPPER LEVEL JET OF 100-125KT OVER THE MID ATLANTIC REGION. 12Z SURFACE MAP PLACED A WARM FRONT FROM LAKE ERIE DOWN INTO THE CAROLINAS...WITH THE COLD FRONT STRETCHING SOUTHWEST FROM LAKE ERIE INTO THE PLAINS. PASSAGE OF MIDLEVEL TROUGH SHOULD SUPPORT UPSLOPE RAIN SHOWERS ACROSS FAR WESTERN ZONES INTO WEDNESDAY NIGHT...AS PRE-FRONTAL ACTIVITY CROSSES THE BAY. GIVEN ANTICIPATED MOMENTUM TRANSFER...WENT ABOVE MOS GUIDANCE FOR LOW TEMPERATURES THURSDAY MORNING. BREEZY AND COOL CONDITIONS CONTINUE THURSDAY AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST. LOWEST TEMPERATURES ANTICIPATED FRIDAY MORNING AS WINDS DECOUPLE. COULD SEE SOME FROST ACROSS WESTERN VALLEYS. ALTHOUGH LONG RANGE SOLUTIONS SIMILAR IN PATTERN PROGRESSION...DID LEAN TOWARD 00Z EUROPEAN FOR DETAILS. MID CLOUDS INCREASE LATE WEEK AS A JET ROUNDS THE UPPER LOW TO THE NORTH. HIGH PRESSURE BUILDS ACROSS NEW ENGLAND THIS WEEKEND...THEN DOWN THE APPALACHIANS EARLY NEXT WEEK. DECREASED DIURNAL TEMPERATURE RANGE AND INCREASED SKY COVERAGE AS LOW LEVEL ATLANTIC FLOW MAY OCCUR MONDAY AND TUESDAY. WILL ALLOW MODELS TO CONVERGE TOWARD A SOLUTION BEFORE ADDING IN MORE EXTENSIVE CLOUD COVER AND POPS/DRIZZLE IF IT REMAINS WARRANTED. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... AFTER CONVECTION EXITS KBWI/KMTN IN ANOTHER HOUR OR SO EXPECT SOME LIGHT FOG TO DEVELOP WHERE IT RAIN THE HEAVIEST. THIS LIKELY TO BE AT KMRB AND KIAD BUT EXTENSIVE CLD CVR OVERNIGHT AND DRIER AIR MOVING IN FROM THE WEST SHOULD PREVENT VSBYS FROM DROPPING BELOW MVFR CATEGORY. CIGS AOA 5KFT TOMORROW. HIGH PRESSURE SLOWLY BUILDS INTO THE REGION FROM THE WEST WEDNESDAY NIGHT AND THURSDAY BEHIND THE COLD FRONTAL PASSAGE. 10 TO 20 MPH WINDS CAN BE EXPECTED DURING THIS TIME PERIOD. FLOW WEAKENS AND BACKS FRIDAY AHEAD OF A COLD FRONT DROPPING SOUTH FROM NEW ENGLAND. DO NOT ANTICIPATE CEILING/VISIBILITY RESTRICTIONS BEHIND THE COLD FRONT MID TO LATE WEEK. && .MARINE... SCA WINDS NEVER MATERIALIZED OUTSIDE OF CONVECTION. THEREFORE...HAVE CANCELED SCA. COLD FRONT WILL BE CLEARING THE WATERS WEDNESDAY NIGHT. INCREASING PRESSURE GRADIENT AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST WILL PROVIDE AN OPPORTUNITY FOR SMALL CRAFT ADVISORY WINDS WEDNESDAY NIGHT AND THURSDAY. FLOW WEAKENS AND BACKS LATE FRIDAY AHEAD OF A COLD FRONT DROPPING SOUTH FROM NEW ENGLAND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...ROSA LONG TERM...ROGOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 944 PM EDT TUE SEP 30 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 011000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 944 PM EDT TUE SEP 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT THUNDERSTORMS WILL EXIT THE AREAS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP WEDNESDAY NIGHT AND LAST INTO FRIDAY BEHIND THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-011000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 944 PM EDT TUE SEP 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COOLER AIRMASS WILL SETTLE INTO THE REGION LATER THIS WORK WEEK. AREAS OF FROST MAY DEVELOP ACROSS VALLEYS WEST OF THE BLUE RIDGE EARLY FRIDAY AND SATURDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 557 PM EDT TUE SEP 30 2008 VAZ030-031-040-041-302230- RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-CLARKE VA- 557 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...FAUQUIER...WARREN AND CLARKE COUNTIES... AT 557 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES SOUTHWEST OF HOWELLSVILLE TO LINDEN TO HUNTLY...MOVING EAST AT 25 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE HUME...MARKHAM...BLUE MOUNTAIN AND DELAPLANE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 620 PM EDT TUE SEP 30 2008 MDZ005-006-010-011-302245- CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-SOUTHERN BALTIMORE MD- 620 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE... HOWARD AND SOUTHERN BALTIMORE COUNTIES... AT 620 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST OF CARROLLTON TO 2 MILES NORTHEAST OF GLYNDON TO CARROLLTOWNE...MOVING EAST AT 25 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE OWINGS MILLS...REISTERSTOWN...BORING...GLYNDON AND BUTLER. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 631 PM EDT TUE SEP 30 2008 VAZ041-302300- FAUQUIER VA- 631 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORM TO AFFECT FAUQUIER COUNTY... AT 631 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF ORLEAN...MOVING EAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE MEADOWVILLE AND AIRLIE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 643 PM EDT TUE SEP 30 2008 VAZ031-041-042-052-302315- FAUQUIER VA-CLARKE VA-LOUDOUN VA- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 643 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORMS TO AFFECT FAUQUIER...CLARKE...LOUDOUN AND PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES... AT 643 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF PHILOMONT TO 2 MILES NORTHEAST OF MIDDLEBURG TO HALFWAY...MOVING EAST AT 25 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE MIDDLEBURG...ALDIE...STERLING AND GLEEDSVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 809 PM EDT TUE SEP 30 2008 DCZ001-MDZ013-VAZ053-054-010100- DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA- 809 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA... ARLINGTON...PRINCE GEORGES AND FAIRFAX COUNTIES... AT 809 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BELLE HAVEN...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH AND SMALL HAIL. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE OXON HILL...FRIENDLY AND CAMP SPRINGS. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 849 PM EDT TUE SEP 30 2008 MDZ013-014-016-018-010130- ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-CHARLES MD- 849 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL...PRINCE GEORGES... CALVERT AND CHARLES COUNTIES... AT 849 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE THAT EXTENDED FROM NEAR SEVERN SOUTHWEST TO NEAR WALDORF...MOVING EAST AT 27 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE BWI AIRPORT....HUGHESVILLE...DAVIDSONVILLE...LONDONTOWNE...LOTHIAN... AQUASCO...GLEN BURNIE AND EAGLE HARBOR. LOCALLY HEAVY DOWNPOURS ALONG WITH CLOUD TO GROUND LIGHTNING AND THE POTENTIAL FOR SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. BJL
The Sterling radar (KLWX), 83 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was down around Chaneyville from thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136145.